Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

On the Eshelby-Kostrov property for the wave equation in the plane


Authors: M. A. Herrero, G. E. Oleaga and J. J. L. Velázquez
Journal: Trans. Amer. Math. Soc. 358 (2006), 3673-3695
MSC (2000): Primary 74R05, 74B05, 74G70
Published electronically: March 28, 2006
MathSciNet review: 2218994
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This work deals with the linear wave equation considered in the whole plane $ \mathbb{R}^{2}$ except for a rectilinear moving slit, represented by a curve $ \Gamma\left( t\right) =\left\{ \left( x_{1},0\right) :-\infty<x_{1}<\lambda\left( t\right) \right\} $ with $ t\geq0.$ Along $ \Gamma\left( t\right) ,$ either homogeneous Dirichlet or Neumann boundary conditions are imposed. We discuss existence and uniqueness for these problems, and derive explicit representation formulae for solutions. The latter have a simple geometrical interpretation, and in particular allow us to derive precise asymptotic expansions for solutions near the tip of the curve. In the Neumann case, we thus recover a classical result in fracture dynamics, namely the form of the stress intensity factor in crack propagation under antiplane shear conditions.


References [Enhancements On Off] (What's this?)

  • 1. M. Amestoy and J.-B. Leblond, Crack paths in plane situations. II. Detailed form of the expansion of the stress intensity factors, Internat. J. Solids Structures 29 (1992), no. 4, 465–501. MR 1138337, 10.1016/0020-7683(92)90210-K
  • 2. J.D.Eshelby: The elastic field of a crack extending nonuniformly under general antiplane loading. Journal of the Mechanics and Physics of Solids 17 (1969), 177-199.
  • 3. Gilles A. Francfort and Christopher J. Larsen, Existence and convergence for quasi-static evolution in brittle fracture, Comm. Pure Appl. Math. 56 (2003), no. 10, 1465–1500. MR 1988896, 10.1002/cpa.3039
  • 4. L. B. Freund, Dynamic fracture mechanics, Cambridge Monographs on Mechanics and Applied Mathematics, Cambridge University Press, Cambridge, 1990. MR 1054375
  • 5. Avner Friedman, Bei Hu, and Juan J. L. Velazquez, The evolution of stress intensity factors and the propagation of cracks in elastic media, Arch. Ration. Mech. Anal. 152 (2000), no. 2, 103–139. MR 1760415, 10.1007/s002050000072
  • 6. Avner Friedman, Bei Hu, and Juan J. L. Velazquez, The evolution of stress intensity factors in the propagation of two dimensional cracks, European J. Appl. Math. 11 (2000), no. 5, 453–471. MR 1799921, 10.1017/S0956792500004265
  • 7. J. R. Walton and J. M. Herrmann, A new method for solving dynamically accelerating crack problems. I. The case of a semi-infinite mode 𝐼𝐼𝐼 crack in elastic material revisited, Quart. Appl. Math. 50 (1992), no. 2, 373–387. MR 1162281
  • 8. M. A. Herrero, G. E. Oleaga, and J. J. L. Velázquez, Planar cracks running along piecewise linear paths, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 460 (2004), no. 2042, 581–601. MR 2034657, 10.1098/rspa.2003.1173
  • 9. Fritz John, Partial differential equations, 3rd ed., Applied Mathematical Sciences, vol. 1, Springer-Verlag, New York-Berlin, 1978. MR 514404
  • 10. B.V.Kostrov: On the crack propagation with variable velocity. International Journal of Fracture 11 (1975), 47-56.
  • 11. J.-B. Leblond, Crack paths in plane situations. I. General form of the expansion of the stress intensity factors, Internat. J. Solids Structures 25 (1989), no. 11, 1311–1325. MR 1138834, 10.1016/0020-7683(89)90094-2
  • 12. T.L. Leise and J.R. Walton, A general method for solving dynamically accelerating multiple co-linear cracks, Int. J. Frac. 111 (2001), 1-16.
  • 13. B. Noble: Methods based on the Wiener-Hopf Technique. Pergamon, New York (1958).
  • 14. V. A. Saraĭkin and L. I. Slepyan, Plane problem of the dynamics of a crack in an elastic solid; Russian transl., Mech. Solids 14 (1979), no. 4, 46–62. MR 572877
  • 15. J.R. Willis, Accelerating cracks and related problems, in Elasticity: Mathematical Methods and Applications, Ed. G. Eason and R. W. Ogden, Ellis Horwood, Chichester (1990), 397-409.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 74R05, 74B05, 74G70

Retrieve articles in all journals with MSC (2000): 74R05, 74B05, 74G70


Additional Information

M. A. Herrero
Affiliation: Departamento de Matemática Aplicada, Facultad de Matemáticas, Universidad Complutense, Madrid 28040, Spain

G. E. Oleaga
Affiliation: Departamento de Matemática Aplicada, Facultad de Matemáticas, Universidad Complutense, Madrid 28040, Spain

J. J. L. Velázquez
Affiliation: Departamento de Matemática Aplicada, Facultad de Matemáticas, Universidad Complutense, Madrid 28040, Spain

DOI: http://dx.doi.org/10.1090/S0002-9947-06-03995-X
Received by editor(s): September 15, 2003
Received by editor(s) in revised form: September 12, 2004
Published electronically: March 28, 2006
Article copyright: © Copyright 2006 American Mathematical Society